Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 213, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 7:49 PM CDT for Chase County, Marion County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 7:49 PM CDT (00:49 UTC)
- Expired
- Aug 16, 2018, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:15 PM CDT | HAIL 2 | Cedar Point, KS | PUBLIC REPORT VIA TWITTER OF AT LEAST 2 INCH SIZED HAIL. |
| Aug 16, 8:36 PM CDT | HAIL 1.75 | 3 Ne Wonsevu, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
251
WUUS53 KICT 170049
SVRICT
KSC017-115-170130-
/O.NEW.KICT.SV.W.0213.180817T0049Z-180817T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
749 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Chase County in east central Kansas...
East central Marion County in central Kansas...
* Until 830 PM CDT.
* At 749 PM CDT, a severe thunderstorm was located 7 miles northeast
of Florence, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marion, Cottonwood Falls, Strong City, Elmdale, Cedar Point,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 9702 3851 9692 3844 9651 3811 9666
TIME...MOT...LOC 0049Z 305DEG 16KT 3834 9687
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
825
WWUS53 KICT 170054
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
754 PM CDT THU AUG 16 2018
KSC017-115-170130-
/O.CON.KICT.SV.W.0213.000000T0000Z-180817T0130Z/
Chase KS-Marion KS-
754 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN CHASE AND EAST CENTRAL MARION COUNTIES...
At 754 PM CDT, a severe thunderstorm was located 7 miles northeast of
Florence, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Marion, Cottonwood Falls, Strong City, Elmdale, Cedar Point,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 9702 3851 9692 3844 9651 3811 9666
TIME...MOT...LOC 0054Z 305DEG 16KT 3833 9685
HAIL...1.75IN
WIND...60MPH
$$
LAWSON945
WWUS53 KICT 170121
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
821 PM CDT THU AUG 16 2018
KSC115-170130-
/O.CAN.KICT.SV.W.0213.000000T0000Z-180817T0130Z/
Marion KS-
821 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and east central Kansas.
LAT...LON 3844 9651 3811 9666 3822 9684 3835 9684
3835 9682 3849 9682
TIME...MOT...LOC 0120Z 328DEG 15KT 3825 9680
$$
KSC017-170130-
/O.CON.KICT.SV.W.0213.000000T0000Z-180817T0130Z/
Chase KS-
821 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN CHASE COUNTY...
At 820 PM CDT, a severe thunderstorm was located 6 miles east of
Florence, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Cedar Point, Tallgrass
Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3844 9651 3811 9666 3822 9684 3835 9684
3835 9682 3849 9682
TIME...MOT...LOC 0120Z 328DEG 15KT 3825 9680
HAIL...1.75IN
WIND...60MPH
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 16, 6:43 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Thu Aug 16 2018 Storm chances are expected to increase across the region this afternoon and evening, persisting through tonight. One area of focus will be across portions of southern/southeast Kansas, on the northern fringe of a convectively-induced mid-level impulse (MCV) moving east/southeast across Oklahoma. Another area of focus will be across portions of central and east-central Kansas in the vicinity of a stalled frontal boundary. Current thinking is thunderstorm chances associated with the OK MCV will impact southern/southeast Kansas now through about 8 PM, with chances increasing across central/east-central Kansas toward 6-7 PM and persist into the overnight hours in vicinity of the frontal boundary. The highest storm coverage will probably be along/south of I-70, and along/east of I-135, amidst slightly cooler mid-level temperatures and better upper forcing. Storm coverage should be more on the isolated side generally west of I-135. Ample instability, steep mid-level lapse rates, and unseasonably strong deep layer shear will support a handful of strong to severe storms, capable of large hail and damaging winds. Additionally, rich low-level moisture and associated above normal precipitable water values will support pockets of very heavy rain and flooding. Other than a few lingering showers/storms far southeast Kansas Friday morning, building large-scale subsidence and low-level high pressure will support quiet weather through Saturday, with seasonable temperatures. .LONG TERM...(Saturday Night through Thursday) Issued at 203 PM CDT Thu Aug 16 2018 Model consensus continues to support increasing chances for widespread showers/thunderstorms Saturday night through Sunday night or early Monday, as another unseasonably strong upper low, currently just off the Pacific Northwest Coast, moves slowly over Mid-America. While a handful of strong to marginally severe storms cannot be ruled out during this time frame, thinking the greatest threat will be locally heavy rainfall given the above normal precipitable water values, relatively poor mid-level lapse rates, and the slow-moving nature of the upper low. Behind this system, Monday-Wednesday look to bring a little taste of fall, as an upper impulse diving southeast across the Midwest allows relatively cool Canadian air to filter south into the region. High temperatures look to be in the low 80s for many areas, with overnight lows in the 50s-low 60s. A gradual warming trend is expected beyond Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 637 PM CDT Thu Aug 16 2018 Primary concern this evening is ongoing TSRA. The main corridor will be from KGBD to KCNU. Wind gusts in excess of 55kt and large hail will be possible with the strongest storms. Very heavy rain will cause reductions in VIS, potentially as low IFR/MVFR. The greatest risk of IFR/MVFR conditions will be at KCNU. TSRA should move out by Friday morning as the cool front pushes south of the area. This will lead to VFR conditions then. - Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 90 68 90 / 30 10 0 0 Hutchinson 71 88 65 89 / 50 10 0 0 Newton 71 89 66 88 / 70 10 0 0 ElDorado 71 89 66 88 / 80 20 0 0 Winfield-KWLD 71 90 67 89 / 30 20 10 0 Russell 67 88 64 88 / 40 0 0 0 Great Bend 69 88 64 89 / 30 0 0 0 Salina 70 89 66 90 / 70 0 0 0 McPherson 71 88 65 89 / 90 10 0 0 Coffeyville 72 90 68 89 / 60 30 10 10 Chanute 72 89 67 89 / 80 30 10 0 Iola 72 88 67 89 / 80 20 0 0 Parsons-KPPF 72 89 68 89 / 60 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ099-100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...RM
Hazardous weather outlook, Aug 16, 7:47 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 747 PM CDT Thu Aug 16 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 747 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will continue to impact portions of central and southeast Kansas through the night. Large hail to 2 inches in diameter and wind gusts of 50 to 70 mph will be possible with the strongest storms. The threat will diminish from north to south late by daybreak Friday. Where storms move over the same area, flash flooding will be possible, especially areas in southeast Kansas where recent heavy rain has occurred. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or thunderstorms may linger over far southeast Kansas early Friday morning. Chances for showers and thunderstorms are expected to increase once again Saturday night through Tuesday, with the highest chances Saturday night through Sunday night. Strong to marginally severe storms are possible, along with locally heavy rain and possible flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through late tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 7:01 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
701 PM CDT THU AUG 16 2018
KSZ047-170030-
Barton KS-
701 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Barton County in central Kansas...
* Until 730 PM CDT.
* At 659 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles west of Great Bend...moving
east at 25 mph.
Pea to dime size hail and 50 mph winds are possible.
* Locations impacted include...
Great Bend, Albert and Great Bend Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3850 9903 3844 9862 3826 9868 3826 9885
3832 9903
TIME...MOT...LOC 0000Z 286DEG 23KT 3839 9892
KLEINSASSERLocal storm report, Aug 16, 7:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG HUMBOLDT 37.81N 95.44W
08/16/2018 Allen KS LAW ENFORCEMENT
LARGE LIMBS REPORTED DOWN IN THE TOWN OF HUMBOLDT.
EQUIPMENT WILL BE REQUIRED TO MOVE THEM.
&&
VJPLocal storm report, Aug 16, 7:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 E TOWANDA 37.80N 96.96W
08/16/2018 E1.00 INCH BUTLER KS TRAINED SPOTTER
SPOTTER REPORTS QUARTER SIZED HAIL ON THE HIGHWAY EAST OF
TOWANDA.
&&
VJPLocal storm report, Aug 16, 7:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 1 N GENESEO 38.53N 98.15W
08/16/2018 M1.00 INCH ELLSWORTH KS BROADCAST MEDIA
KWCH REPORTS QUARTER SIZED HAIL.
&&
VJPLocal storm report, Aug 16, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 1 S ALBERT 38.44N 99.01W
08/16/2018 BARTON KS FIRE DEPT/RESCUE
BRIEF TOUCHDOWN REPORTED BY THE FIRE CHIEF TO DISPATCH.
&&
VJPSpecial weather statement, Aug 16, 7:39 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Wichita KS 739 PM CDT THU AUG 16 2018 KSZ052-053-170115- Marion KS-Chase KS- 739 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Marion County in central Kansas... Northwestern Chase County in east central Kansas... * Until 815 PM CDT. * At 739 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Marion...moving southeast at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Marion and Cedar Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central and east central Kansas. LAT...LON 3833 9705 3848 9696 3844 9662 3821 9673 TIME...MOT...LOC 0039Z 298DEG 20KT 3838 9692 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:01 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Aug 16, 7:03 PM CDT | Areal Flood Warning | ICT | Allen, Woodson | 8 hr |
| Aug 16, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 63 min |
| Aug 16, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 60 min |
| Aug 16, 7:39 PM CDT | Special Weather Statement | ICT | Chase | 36 min |
| Aug 16, 8:17 PM CDT | Special Weather Statement | ICT | Rice | 28 min |
| Aug 16, 8:18 PM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Aug 16, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 50 min |
| Aug 16, 8:42 PM CDT | Special Weather Statement | ICT | Saline | 33 min |
| Aug 16, 8:48 PM CDT | Special Weather Statement | ICT | Rice | 27 min |
| Aug 16, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 39 min |
| Aug 16, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 46 min |
| Aug 16, 9:08 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 52 min |
| Aug 16, 9:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 16, 10:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Aug 16, 10:15 PM CDT | Special Weather Statement | ICT | Marion | 30 min |
| Aug 16, 10:26 PM CDT | Areal Flood Warning | ICT | Greenwood | 9 hr |
| Aug 16, 10:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 16, 11:57 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Aug 17, 12:24 AM CDT | Special Weather Statement | ICT | Marion | 51 min |
| Aug 17, 1:19 AM CDT | Special Weather Statement | ICT | Marion | 26 min |
| Aug 17, 2:48 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 25 min |
| Aug 17, 4:31 AM CDT | Special Weather Statement | ICT | Wilson | 29 min |
| Aug 17, 5:29 AM CDT | Areal Flood Warning | ICT | Labette | 4 hr |
| Aug 17, 5:32 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Aug 17, 5:38 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 17, 6:45 AM CDT | Areal Flood Warning | ICT | Marion | 7 hr |
| Aug 17, 8:29 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| Aug 17, 9:30 AM CDT | Areal Flood Warning | ICT | Labette | 26 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.